Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 89, NWS Quad Cities, IA

July 4, 2003Delaware County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 4, 2003, 3:43 AM CDT for Delaware County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2003, 3:43 AM CDT (08:43 UTC)
Expired
Jul 4, 2003, 4:30 AM CDT
In force
47 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Delaware County, IA

The radar

The Quad Cities radar (KDVN), 124 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 1:15 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1426 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1629 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 040843
SVRDVN
IAC055-040930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 AM CDT FRI JUL 4 2003

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DELAWARE COUNTY IN NORTHEAST IOWA

* UNTIL 430 AM CDT

* AT 336 AM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE
  THUNDERSTORM WITH DAMAGING WINDS 18 MILES WEST OF DUNDEE...OR 5
  MILES NORTH OF INDEPENDENCE...MOVING EAST AT 60 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   DUNDEE BY 350 AM CDT.
   MANCHESTER BY 355 AM CDT.
   ONEIDA BY 400 AM CDT.
   EARLVILLE BY 405 AM CDT.

LAT...LON 4263 9159 4241 9159 4237 9114 4264 9115

$$

REA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 5:00 PM CDT, 10 hours 43 minutes earlier.

Area forecast discussion, Jul 3, 5:00 PM CDT, 10 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 PM CDT THU JUL 3 2003

RUNNING LATE...APOLOGIES. SETUP FAVORABLE FOR SEVERE WX (DAMAGING
STRAIGHT LINE WINDS 60-80 MPH WITH BOW ECHO/DERECHO) AND
HEAVY RAIN/LOCALIZED FLASH FLOODING DUE TO INTENSE RAINFALL RATES
NEXT 24 TO 36 HRS. 12Z UPPER AIR ANALYSIS SHOWS TROUGH OFF WEST
COAST WITH H25 JET MAX OF 100 KTS IN NORTHERN ROCKIES. UPPER LOW WAS
LOCATED OVER NORTH CENTRAL CANADA WITH PRESSURE FALLS SUPPORTIVE
OF SOUTH/SOUTHEAST JOG SUPPRESSING MAIN WESTERLIES FURTHER SOUTH
ACROSS THE NORTHERN TIER OF STATES...WITH CWA ON EDGE...AND THUS AT
GREAT RISK FOR SEVERE MCS. INTENSE HEAT IN CENTRAL PLAINS WITH
TEMPS WELL INTO THE 100S RESULTING IN INCREDIBLE INSTABILITY...PRIMING
THE PUMP FOR WHAT LOOKS TO BE VERY ACTIVE NIGHT TO OUR WEST.
CLOSER TO HOME...BOUNDARY FROM EARLY MORNING CONVECTION SHOWS UP
NICELY ON SATELLITE OVER EASTERN AND SOUTHERN WISCONSIN. FEW STORMS
HAVE DEVELOPED ON THIS FEATURE LAST FEW HOURS. SECOND BOUNDARY
SHOWS UP ESPECIALLY IN PRESSURE FIELDS FROM NEAR CEDAR RAPIDS TO THE
QUAD CITIES TO SOUTH OF CHICAGO...WITH FEW STORMS INTO
NORTHWEST INDIANA AS BOUNDARY INTERACTS WITH MID LEVEL SHORTWAVE
DIVING INTO THE GREAT LAKES.

TONIGHT...MAIN CONCERN IS MCS DEVELOPMENT AND PROPAGATION. SHORTWAVE
SHOWWS UP IN ANALYSIS OVER CENTRAL ROCKIES. THIS IN CONJUNCTION
WITH RIGHT ENTRANCE REGION OF UPPER JET MAX RESULTING IN
RAPID INCREASE IN UPWARD VERTICAL MOTION IN PLAINS...WITH CONVECTION
TO CONTINUE DEVELOPING IN WESTERN PLAINS. CONVECTION DOESN/T
HAVE LONG BEFORE IT ENCOUNTERS INTENSE HEAT AND STRONG MOISTURE FEED
AT WHICH TIME...SHOULD SEE RAPID INTENSIFICATION.
SUPERCELLS WILL GEL INTO MCS AND SHIFT EASTWARD PER FORWARD PROPAGATING
CORFIDI VECTORS. ADDITIONAL CONVECTION POSSIBLE LATER THIS EVENING
IN SOUTHEAST SD/SOUTHWEST MN/NORTHEAST NE/NORTHWEST IA WITH
LLJ INTERACTION. WITH LATER START AND FOCUS A BIT FURTHER WEST...CONCERNED
THAT THE AREA MAY NOT SEE MUCH IN WAY OF PCPN TONIGHT.
WITH COLD POOL THOUGH COULD SEE ACCELERATION IN FORWARD SPEED.
MODELS SHOW BOUNDARY ACROSS NORTHERN 1/2 DEPICTED IN THETA-E GRADIENT
AND MSLP. THUS IF CONVECTION CAN MAKE IT INTO CWA IT WILL
TRANSLATE SOUTHEAST ALONG THIS FRONTAL ZONE PUTTING NORTHERN SECTIONS
AGAIN AT RISK. NOT AS CONFIDENT THAT PCPN WILL MAKE IT INTO THE
CWA...SO BACKED OFF TO CHANCE POPS NORTHWEST WITH TOKEN 20 POP IN THE
QUAD CITIES.

AM VERY CONCERNED THAT WE MAY BE LOOKING AT MCS JUST ENTERING
WESTERN IOWA AROUND 12Z TOMORROW MORNING...WITH LITTLE IN THE WAY OF
DEBRIS OVERHEAD. THIS WOULD SPELL TROUBLE AND BE WORST CASE
SCENARIO...AS AMPLE OPPORTUNITY TO BECOMING EXTREMELY UNSTABLE
BEFORE IT WOULD ARRIVE PRIMARILY DURING THE AFTERNOON. COMPLEX WOULD
REINTENSIFY WITH POTENTIAL FOR DERECHO AFFECTING THE NORTHERN 1/2 TO
2/3RDS GIVEN THE EXTREME NATURE OF THE ENVIRONMENT WITH DAMAGING
STRAIGHT LINE WINDS OF 60 TO 80 MPH OR POSSIBLY GREATER...AND
INTENSE RAINFALL/FLASH FLOODING. ENTIRE CWA IN MODERATE RISK PER
SWODY2. OF CONCERN IS WITH IT BEING THE FOURTH OF JULY AND LOTS OF
FOLKS OUTDOORS. ANYONE OUTDOORS TOMORROW WILL WANT TO MAKE SURE THEY
WILL HAVE ACCESS TO WEATHER INFORMATION. TEMPS WILL BE A REAL
CHALLENGE...AND DEPENDANT ON TIMING OF CONVECTION.

SATURDAY NIGHT...POTENTIAL FOR SOUTHERN SECTIONS TO BE GENESIS REGION
WITH NOCTURNAL CONVECTION PER LLJ AND POSITION OF BOUNDARY.
COULD SEE MORE SEVERE INITIALLY BEFORE TRANSITIONING TO HEAVY RAIN AND
FLASH FLOOD THREAT WITH VEERING LLJ AND EAST-WEST FRONT
FAVORABLE FOR REPEATITIVE CONVECTION. HAVE MENTIONED DAMAGING WINDS
AND HEAVY RAIN IN THE SOUTHERN ZONES.

MESOSCALE SETUP WILL INFLUENCE SUNDAY...ATTIM MOST OF THE AREA COULD BE
DRY WITH MAIN FOCUS TO OUR SOUTH AND WEST ALONG TAIL END OF
FRONTAL ZONE. THIS BOUNDARY LIFTS BACK NORTH LATE SUNDAY NIGHT/MONDAY
WITH PERHAPS MORE SEVERE WX AND POTENTIAL FOR MCS.

EXTENDED (MON-THU)
UPPER TROUGH DIGS OFF WEST COAST RESULTING IN DOWNSTREAM AMPLIFICATION
OF UPPER RIDGE OVER ROCKIES...WITH NORTHWEST FLOW DOMINATING
BY MIDWEEK. SURFACE HIGH WILL SHIFT ACROSS THE GREAT LAKES WITH LLVL
FLOW USHERING IN DRIER AIR BRINGING A BREAK FROM THE HUMID
CONDITIONS. FRONTAL ZONE TO THE SOUTH BEGINS TO RETURN LATE WEEK WITH
INCREASING HUMIDITY AND CHANCE OF SHOWERS AND THUNDERSTORMS.

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

05
Hazardous weather outlook, Jul 3, 3:52 PM CDT, 11 hours 51 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-041000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
352 PM CDT THU JUL 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TONIGHT AND INDEPENDENCE DAY...

DANGEROUS THUNDERSTORMS WILL BE POSSIBLE INDEPENDENCE DAY.
THUNDERSTORMS ARE EXPECTED TO FORM ACROSS EASTERN SOUTH DAKOTA
TONIGHT.  THESE STORMS WILL MOVE SOUTHEAST INTO IOWA DURING THE LATE
NIGHT HOURS. IF THESE STORMS MOVE SOUTHEAST FAST ENOUGH...THEY WILL
EFFECT PORTIONS OF EASTERN IOWA BY DAYBREAK.  AFTER THE MORNING
STORMS DISSIPATE...OR IF THEY MOVE INTO THE AREA LATER IN THE
DAY...SEVERE STORMS WILL BECOME POSSIBLE BY LATE MORNING OR EARLY
AFTERNOON. A LINE OF SEVERE THUNDERSTORMS WILL RACE EAST ACROSS
AREA...GENERALLY ALONG AND NORTH OF HIGHWAY 34 DURING THE AFTERNOON.
THERE IS THE POSSIBILITY FOR VERY SEVERE THUNDERSTORMS...WITH
DESTRUCTIVE WINDS OF 60 TO 80 MPH...MAINLY ALONG AND NORTH OF
INTERSTATE 80. HOLIDAY OUTDOOR ACTIVITIES WILL BE SIGNIFICANTLY
EFFECTED BY THESE STORMS.  IN ADDITION TO THE SEVERE
THUNDERSTORMS...VERY HEAVY RAIN CAN BE EXPECTED AS THE STORMS PASS
THROUGH. URBAN AREAS MAY SEE LOCALIZED FLOODING DURING THE AFTERNOON
AND EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY...

THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE FRIDAY NIGHT. THE THREAT
OF WIND DAMAGE WILL TRANSITION TO HEAVY RAIN AND POSSIBLY LARGE
HAIL. THE AREA WITH THE GREATEST RISK OF HEAVY RAIN AND LOCALIZED
FLOODING WILL BE FOUND ALONG AND SOUTH OF INTERSTATE 80.

SUNDAY NIGHT AND MONDAY ANOTHER COLD FRONT WILL MOVE ACROSS THE
AREA...POSSIBLY BRINGING ANOTHER ROUND OF SEVERE WEATHER TO THE
AREA...THOUGH IT IS TOO SOON TO DISCERN ANY DETAILS.  THIS FRONT
WILL STALL ACROSS NORTHERN MISSOURI FOR TUESDAY AND WEDNESDAY...
BRINGING CHANCES FOR THUNDERSTORMS TO AREAS ALONG AND SOUTH OF
HIGHWAY 34 BOTH DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE OVER EASTERN IOWA LATE
TONIGHT...MAINLY NORTH OF HIGHWAY 30.  FRIDAY AND FRIDAY NIGHT
SPOTTER ACTIVATION IS LIKELY ACROSS ALL OF THE AREA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

ERVIN

In the hours before

Local storm report, Jul 4, 1:40 AM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
140 AM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 AM    MT AUBURN                 IA   ESTIMATED 60+ MPH TSTM
07/04/03   BENTON                         GUST REPORTED BY LOCAL
                                          LAW ENFORCEMENT.

0132 AM    VINTON                    IA   ESTIMATED 55-60 MPH TSTM
           BENTON                         GUSTS REPORTED BY SPOTTER.
                                          LARGE TREES DOWN.

0137 AM    FAIRBANK                  IA   60 MPH TSTM GUSTS
           BUCHANEN                       REPORTED BY SPOTTER.

0133 AM    LADORA                    IA   60 MPH TSTM GUSTS
07/04/03   IOWA                           REPORTED BY SPOTTER.

NICHOLS
Local storm report, Jul 4, 1:49 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
149 AM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0148 AM    MT AUBURN                 IA   ESTIMATED 75-80 MPH TSTM
07/05/03   BENTON                         GUST REPORTED BY SPOTTER.

NICHOLS
Local storm report, Jul 4, 3:37 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
337 AM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0334 AM    INDEPENDENCE              IA   60 MPH TSTM GUST
07/04/03   BUCHANAN                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 3:14 AM CDTSevere Thunderstorm WarningDVNBuchanan31 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.